DefinitionSerotonin syndrome is a life-threatening drug reaction that causes the body to have too much serotonin, a chemical produced by nerve cells.
Alternative NamesHyperserotonemia; Serotonergic syndrome
Serotonin syndrome most often occurs when two drugs that affect the body's level of serotonin are taken together at the same time. The drugs cause too much serotonin to be released or to remain in the brain area.
For example, you can develop this syndrome if you take migraine medicines called triptans together with antidepressants called selective serotonin reuptake inhibitors (SSRIs) and selective serotonin/norepinephrine reuptake inhibitors (SSNRIs). Popular SSRI's include Celexa, Zoloft, Prozac, Zoloft, Paxil, and Lexapro. SNRI's include Cymbalta, and Effexor. Brand names of triptans include Imitrex, Zomig, Frova, Maxalt, Axert, Amerge, and Relpax.
The FDA recently asked the manufacturers of these types of drugs to include warning labels on their products that tell you about the potential risk of serotonin syndrome. Talk to your doctor before stopping any medication.
Serotonin syndrome is more likely to occur when you first start or increase the medicine.
Older antidepressants called monoamine oxidase inhibitors (MAOIs) can also cause serotonin syndrome with the medicines describe above, as well as meperidine (a painkiller) or dextromethorphan (cough medicine).
Drugs of abuse, such as ecstasy and LSD ("acid"), have also been associated with serotonin syndrome.
SymptomsSymptoms occur within minutes to hours, and may include:
- Loss of coordination
- Fast heart beat
- Rapid changes in blood pressure
- Increased body temperature
- Overactive reflexes
Exams and Tests
The diagnosis is usually made by asking questions about your medical history, including the types of drugs you take.
To be diagnosed with serotonin syndrome, you must have been taking a drug that changes the body's serotonin levels (serotonergic drug) and have at least three of the following signs or symptoms:
- Uncoordinated movements (ataxia)
- Heavy sweating not due to activity (diaphoresis)
- Overactive reflexes (hyperreflexia)
- Mental status changes such as confusion or hypomania
- Muscle spasms (myoclonus)
If you have just start taking or increased the dosage of a tranquilizer (neuroleptic drug), other conditions (such as neuroleptic malignant syndrome) will be considered. Serotonin syndrome is not diagnosed until all other possible causes have been ruled out, including infections, intoxications, metabolism problems, and drug withdrawal. Some symptoms of serotonin syndrome can mimic those due to an overdose of cocaine, lithium, or an MAOI.
Tests may include:
- Thyroid function tests
- Drug screen
- Electrocardiogram (ECG)
Patients with serotonin syndrome should stay in the hospital for at least 24 hours for close observation.
Treatment may include:
- Withdrawal of medicines that caused the syndrome
- Fluids by IV
- Cyproheptadine (Periactin), a drug that blocks serotonin production
- Benzodiazepines (muscle relaxants), such as Valium or Ativan, will be used to decrease agitation, seizure-like movements, and muscle stiffness
In life-threatening cases, medicines that keep your muscles still (paralyze them) and a temporary breathing tube and breathing machine will be needed to prevent further muscle damage.
Patients may get slowly worse and can become severely ill if not quickly treated. Untreated serotonin syndrome can be deadly. However, with treatment, symptoms can usually go away in less than 24 hours.
Possible ComplicationsUncontrolled muscle spasms can cause severe muscle breakdown. The products produced when the muscles break down will build up in your blood and eventually go through the kidneys. This can cause severe kidney damage if not recognized and treated appropriately.
When to Contact a Medical ProfessionalCall your health care provider right away if you have symptoms of serotonin syndrome.
Always tell all of your healthcare providers what medicines you take. Patients who take triptans with SSRIs or SNRIs should be closely followed, especially right after starting a medicine or increasing its dosage.
US Food and Drug Administration. FDA Public Health Advisory: Combined Use of 5-Hydroxytryptamine Receptor Agonists (Triptans), Selective Serotonin Reuptake Inhibitors (SSRIs) or Selective Serotonin/Norepinephrine Reuptake Inhibitors (SNRIs) May Result in Life-threatening Serotonin Syndrome. Rockville, MD: Center for Drug Evaluation and Research; July 19, 2006.
Prator BC. Serotonin syndrome. J Neurosci Nurs. 2006 Apr;38(2):102-5.
Ford MD, Clinical Toxicology. 1st ed. Philadelphia, Pa: WB Saunders; 2001:150, 522, 547, 550.
Marx J. Rosen's Emergency Medicine: Concepts and Clinical Practice. 5th ed. St. Louis, Mo: Mosby; 2002:2066.
Sternbach H. The Serotonin Syndrome. Am J Psychiatry. 1991: 148:705.
Parrot AC. Recreational Ecstasy/MDMA, the serotonin syndrome, and serotonergic neurotoxicity. Pharmacol Biochem Behav. 2002 Apr;71(4):837-44. Review.